I am frustrated. Back in September, I mentioned a new medication I was taking that had suddenly made it so that I could sleep through the night without sleeping meds. For the first time in nine years. This medicine, originally intended for people with type 2 diabetes, does something to regulate insulin, and has been shown to help women with PCOS to lose weight. I actually tried this medicine a year ago, but we pushed rapidly upwards from the pre-dose to the small and then larger doses way too quickly, and I ended up with a terrible number of side effects: nausea, food aversions, stomach cramps, mild weight gain (about 3 lbs total over two months), severe depression (as if my antidepressant no longer worked), constant bouts of hypoglycemia, fatigue. Roughly a month after getting off the injections – it takes 5 weeks for the medicine to get out of your system – I was able to start feeling and eating normally again, rather than living on simple carbs and liquid food.
Now, don’t ask me WHY my doctor and I decided to try again, much slower and more cautious. The thing is, the first two weeks – when I was on the pre-dose level – I DID have positive results. But that dose is not meant to be therapeutic. You’re supposed to take it for at least four weeks before moving up to higher doses, and it was possible that my doctor’s instructions to cut that to two weeks could have caused the problems. So I went in slowly, and for four weeks in September, I took the 0.25 mg dose. While it made no difference at all in my appetite, ability to eat, or weight, I began sleeping through the night without sleeping pills – as if that tiny, pre-therapeutic dose did just enough to regulate my insulin that I wouldn’t wake up at 2-4am like usual.
And then I moved up to the 0.5 mg dose.
Oy. Since the beginning of October, my dosing levels have alternated between the two levels as my doctor said it would be fine to go back and forth as my body got used to the higher one. The last seven weeks have had three higher doses (weeks 1 2 and 4), three lower, and the most recent one with no dose at all. Because Bad Stuff has been happening:
- All sleep benefits disappeared, because I began waking up at 2-4am STARVING due to the low number of calories I ate during the day.
- My appetite was severely diminished – the supposed desired effect – so that I was eating roughly a third to half of normal calories. Eating beyond that caused severe heartburn, so I couldn’t eat a bit more at night to prevent middle-of-the-night blood sugar drops.
- While I had no food aversions this time, I couldn’t eat high fiber foods (like raw veggies) without severe stomach cramps.
- Depression got worse, as if my antidepressant wasn’t helping anymore. Again.
- I began to swell severely all over my body. Everything from feet/hands to face and even my tongue is swollen. No matter how much I drink, my body keeps retaining massive amounts of water.
- Probably related to the water, but also related to the WAY too low level of calories, I gained 10 lbs over these seven weeks. After holding my weight steady for the last few YEARS.
I got off the injections. It takes five weeks for the medicine to get out of your system, and frankly, I want it to get the F out of my body NOW, so I didn’t just drop to the lower level. The sleep benefits of the pre-therapeutic dose were nice, but the rest of this is nothing but hassle and pain and frustration.
Yet, I’ve been hesitant to approach my doctor, because I knew exactly how she would react. And she did: It’s “just not possible” to gain fat while eating a low-calorie diet, she says. I should take a few weeks off the meds and then start again, forcing myself to keep on a low-calorie, low-carb four-small-meals-a-day-no-matter-what regimen. If I really felt it was necessary (eye roll implicit in her words), she could order some blood work, but she was too busy to see me herself and would need to send me to a different doctor in the clinic if I wanted an actual appointment.
Yes, friends, this was the better of my two primary care doctors. Does it matter to her that I’ve explained, in detail, that calories mean absolutely nothing to my weight (gain or loss) when something is WRONG in my body, and that this has been the case since 1998? No. I’ve explained that if my carbs drop below 50% of my daily macros, I experience heavy inflammation, overactive bladder, constant feelings of dehydration, irregular menstrual cycles, extreme fatigue, worsening insomnia, and crippling pain for days after any intense cardio or resistance training (not due to muscle soreness – this pain is in my organs and joints). She still wants me to follow a low-carb diet, which I did for seven years straight to the extreme detriment of my body! I’ve also explained to her that I spend 4-5 hours exercising each week – ST, yoga, running, walking, hiking, boxing, dancing, whatever my body feels like doing that week – and her recommendation is that I should START exercising, maybe doing some bouncing on an individual trampoline because that’s low impact. Sigh.
She clearly doesn’t believe anything I say. It doesn’t fit into her medical world view. But I know my body. I know that for the 11 years that I had tooth infections from 1998 to 2009, I would go long periods of time maintaining my weight and then suddenly gain or lose 20-30 lbs in less than a month. I know that I had severe allergy reactions to mountain cedar (a big seasonal allergen in SA) when allergy tests showed I wasn’t allergic, and when I’ve literally had NO reaction to cedar in the 11 years since 2009 (not to mention all the years before 1998). I know that I experienced symptoms that appeared to align with bipolar II disorder during those years, only it wouldn’t improve with medications, and when the last of the infections was cleaned out, all those symptoms went away permanently. I KNOW WHEN SOMETHING IS WRONG IN MY BODY. I know, because bodies aren’t SUPPOSED to suddenly gain 80 lbs in under a year when you’re doing everything the same as all the years you when you had no problem maintaining your healthy weight. But I’ve never ONCE found a doctor that frickin’ believes me. Not. Once.
Which is why I’ve always had to do things myself. Which is why I was hesitant to even tell my doctor what was going on at the moment. Which is why I tend to avoid doctors unless it’s an unrelated symptom (or possibly-unrelated symptom). Because who is going to connect them all? Six years now of:
- sudden unexplained weight gain and later inability to lose weight despite rigorous protocols
- anosmia that lasted for months and then turned into dysgeusia which has continued for over two years, and which only improves if I take a steroid treatment to lessen inflammation
- inflammation (with markers off the charts for years now)
- autoimmune antibodies showing up all over the place but which don’t match any known pattern
- PCOS symptoms that don’t react to various PCOS treatments and I’d guess would disappear altogether if we fixed the true source of the problem
- hives that appear if I take probiotics and then last for months, plus also showing up at random times over the last six years, often in conjunction with medicines to treat above symptoms
- injuries that take well more than the normal healing time to recover, and never recover completely (like that broken foot from 2015 that took until 2017 to fully heal enough to walk on properly – doctors called it “a catastrophic failure to heal” – and which STILL flares up with pain on a regular basis)
I could go on, but this is the general point. My body does stupid stuff to get my attention when something is wrong, but my body is also not very good at telling me where the wrongness is. And doctors never believe a damn thing I say, nor connect all the random seemingly-unconnected symptoms. So yeah. I’m frustrated, and frankly I wish I’d just kept my mouth shut and stopped taking these injections and just never brought things up to the doctor at all.
Also: it’s time to change doctors. Again. Maybe the next one will be better.